Alert archive / Nebraska / Snow Squall Warnings in 2022
Snow Squall Warning 9, NWS North Platte, NE
NWS North Platte, NE issued this snow squall warning at Dec 21, 2022, 7:26 PM CST for Custer County, Lincoln County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2022, 7:26 PM CST (01:26 UTC)
- Expired
- Dec 21, 2022, 8:30 PM CST
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Significant
Counties Custer County, NE, Lincoln County, NE
The radar
The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 707 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223
WWUS53 KLBF 220126
SQWLBF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service North Platte NE
726 PM CST Wed Dec 21 2022
NEC041-111-220230-
/O.NEW.KLBF.SQ.W.0009.221222T0126Z-221222T0230Z/
Lincoln NE-Custer NE-
726 PM CST Wed Dec 21 2022
The National Weather Service in North Platte has issued a
* Snow Squall Warning for...
Northern Lincoln County in southwestern Nebraska...
Southern Custer County in central Nebraska...
* Until 830 PM CST.
* At 726 PM CST, a dangerous snow squall was located along a line
extending from near Arnold to 8 miles southeast of Sutherland
Reservoir State Recreation Area, moving east at 35 mph.
HAZARD...Whiteout conditions with near zero visibility associated
with intense bursts of heavy snow and gusty winds leading
to blowing snow. Wind gusts greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous and life-threatening travel conditions are
expected to develop rapidly in the warning area.
This includes the following highways...
Highway 183 between mile markers 96 and 99.
Highway 2 between mile markers 276 and 289.
Interstate 80 in Nebraska between mile markers 173 and 203.
Highway 83 between mile markers 72 and 85.
Locations impacted include...
North Platte, Broken Bow, Arnold, Callaway, Brady, Maxwell, Berwyn,
Lake Maloney State Recreation Area, North Platte Airport, Keith,
Westerville, Cottonwood Canyon State Wildlife Management Area, Etna,
Milldale, Lodi and Finchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4097 10116 4142 10021 4142 9927 4104 10011
4105 10022 4098 10024
TIME...MOT...LOC 0126Z 268DEG 32KT 4139 10023 4101 10102
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$
ButtlerWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this snow squall warning went out at Dec 21, 6:01 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 21, 6:01 PM CST, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service North Platte NE 601 PM CST Wed Dec 21 2022 ...AVIATION... .SYNOPSIS... Issued at 339 PM CST Wed Dec 21 2022 - Dangerous winter weather has arrived today as an Arctic airmass brings a stretch of cold temperatures rivaling records from 1983. - Life-threatening wind chill values are expected area wide tonight and Friday morning with readings colder than 40 below zero. - Light snow with strong winds will lead to difficult travel late this afternoon through tonight across western and north central Nebraska due to reduced visibility. - All winter weather headlines remain the same as the previous forecast. && .SHORT TERM...(This evening through Thursday night) Issued at 339 PM CST Wed Dec 21 2022 The arctic cold front has progressed rapid southward this afternoon as is nearly through the forecast area as of 2030Z. Near blizzard conditions have developed across much of Sheridan and Cherry County. Snow will spread quickly southeast this afternoon and evening producing widespread blowing snow and reduced visibility. A cross section from Chadron through Holdrege indicates organized ageostrophic circulation propagating southward this evening. Slantwise convection favored with weak negative EPV present. GFS bufkit sounding for North Platte shows favorable lift in the dendritic layer between 800-650MB with strong omega from 00Z-03Z. This is representative of other locations across the area. One inch accumulations are likely everywhere thorugh this evening, with the potential for around 2 inches, especially across the southeastern half of the forecast area. Current Winter Weather Advisories remain in effect. Visibilities will fall to a quarter mile in falling snow with a gradual improvement after the snow ends. the worse conditions will last 3 to 6 hours as the snow moves through. Dangerous wind chills have already set in as Gordon AWOS reporting a wind chill of 42 below as of 21Z. Wind chills will fall to 50 to 60 below overnight across north central Nebraska. Wind chills of this magnitude will rival those of December 1983. Northwest winds of 25 to 35 mph with gusts to 45 mph tonight. Overnight lows from 18 below to 29 below. Conditions do not improve much during the daytime hours Thursday. Skies will gradually clear across the west and remain mostly cloudy across the east. Afternoon high temperatures will remain below zero for all and may not climb above 10 below for the Sandhills and north central Nebraska. A strong pressure gradient will continue across the area, supporting strong wind gusts of 30 to 40 mph through the day. Wind chills for the daytime will only improve to 30 to 45 below zero for all. On top of this, definite to patchy blowing snow will continue through the day with the Winter Weather Advisory to continue. Visibilities in open area will remain a mile or less at times. This will continue to be dangerous/life threatening weather conditions to be caught outdoors in so travel is not advised and limit time outdoors if at all possible. .LONG TERM...(Friday through Wednesday) Issued at 339 PM CST Wed Dec 21 2022 The deep closed low will move over the Great Lakes on Friday with height rises moving into the region. Surface high pressure ridge will will begin to settle over the area which should lead to gradually waning winds during the afternoon. Morning lows will range from 15 to 20 below and persistent wind gusts will support wind chills at 35 below zero or colder across the entire area, thus the continued wind chill warning through Friday. Temperatures at h85 recover slightly, leading to a modest warmup. High temperatures are still likely to remain generally around the single digits below zero north and the single digits southwest. Wind chills during the day only improve to 15 to 25 below zero, so caution is once again advised. Surface high pressure will settle east of the area by Christmas Eve with westerly downsloping flow expected to develop across far western Nebraska. This may bring a few locations to the freezing mark far southwest but single digits persist in the northeast. A warming trend will carry into Christmas Day with most locations reaching the upper 30s and 40s. An Alberta Clipper dives southeast into the local area bringing low end precipitation chances to north central Nebraska. Upper level ridging Tuesday which would support above normal temperatures. Highs return into the 40s to low 50s central Sandhills and southwest. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 552 PM CST Wed Dec 21 2022 Snow and blowing snow will continue to impact north central, western and southwest Nebraska through the overnight, with blowing snow continuing through the morning. Visibilities will reduced as low as 1/2 mile and even lower in some locations creating IFR and LIFR conditions. Strong winds will continue through the day Thursday with gust up to 35 kts out of the north to northwest. Areas across the northern Sandhills where more snow is on the ground, could still see lingering areas of blowing snow during the day on Thursday. && .LBF WATCHES/WARNINGS/ADVISORIES... Wind Chill Warning until noon CST /11 AM MST/ Saturday for NEZ004>010-022>029-035>038-056>059-069>071-094. Winter Weather Advisory until 6 AM CST /5 AM MST/ Friday for NEZ004>010-022>029-035>038-056>059-069>071-094. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Gomez
Hazardous weather outlook, Dec 21, 2:46 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 246 PM CST Wed Dec 21 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-222100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 246 PM CST Wed Dec 21 2022 /146 PM MST Wed Dec 21 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Please see the latest forecast and winter weather bulletin for details on the following winter weather warnings and advisories in your area. A Wind Chill Warning is in effect through tonight across all of western and north central Nebraska. The concern is wind chill readings of 30 below to 60 below zero. A Winter Weather Advisory is in effect tonight across all of western and north central Nebraska. A period of snow combined with strong winds will create areas of blowing snow and visibility below 1 mile. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Wind Chill Warning continues through Saturday morning for wind chill values of 30 below to 50 below zero. The warning covers all of western and north central Nebraska. A Winter Weather Advisory continues in effect through early Friday morning across all of western and north central Nebraska. Blowing snow due to strong winds may continue to lower visibility below 1 mile. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 21, 4:00 PM CST, 3 hours 26 minutes before
Special Weather Statement National Weather Service North Platte NE 400 PM CST Wed Dec 21 2022 NEZ004>010-023>029-037-038-094-220400- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Logan-Custer- Western Cherry- Including the cities of Gordon, Rushville, Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Stapleton, Broken Bow, Cody, Eli, Merriman, and Kilgore 400 PM CST Wed Dec 21 2022 /300 PM MST Wed Dec 21 2022/ ...BLIZZARD OR BLIZZARD LIKE CONDITIONS POSSIBLE THROUGH MID EVENING OVER PORTIONS OF CENTRAL AND NORTH CENTRAL NEBRASKA... A strong arctic cold front has brought bitterly cold temperatures, gusty northwesterly winds and light to briefly moderate intensity snowfall to portions of central and north central Nebraska this afternoon. This quick moving system is expected to clear north central and central Nebraska by mid evening. From now until mid evening, there will be a threat for blizzard or near blizzard conditions in these areas. Visibilities as low as a half a mile with localized areas of a quarter mile or less are possible. Blowing snow and bitterly cold temperatures are expected overnight across the area however, look for visibilities to begin to improve by mid evening as snow ends across the area. In the meantime, travel over north central Nebraska should be avoided until conditions improve. If you must travel, pack a winter survival kit in your car. If you become stranded, do not leave your vehicle. CLB
Local storm report, Dec 21, 4:10 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CST WED DEC 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM SNOW 3 N THEDFORD 42.02N 100.57W
12/21/2022 U0.0 INCH THOMAS NE LAW ENFORCEMENT
REPORT FROM LAW ENFORCEMENT OF NEAR WHITE OUT CONDITIONS.
&&
GOMEZLocal storm report, Dec 21, 6:30 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CST WED DEC 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM EXTR WIND CHILL GORDON 42.81N 102.20W
12/21/2022 M-46 F SHERIDAN NE AWOS
&&
CHRISTOPHER.BUTTLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 6:53 PM CST | Snow Squall Warning | LBF | Deuel, Keith, Lincoln | 67 min |
Nearby
Snow Squall Warnings in Nebraska, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.